Can anyone help


I have just been diagnosed with focal seizures. As a result I have been prescribed 500mg (BD) of sodium volproate.

I have not seen any consultant since I was diagnosed and discharged from hospital but I have been suffering from mild headaches daily- is this common?

I have recently read the leaflet and noticed that I should be taking the pills with food. This is not a problem in the evenings but I rarely, if ever, eat breakfast so how long after taking the pills can I leave it before I have something to eat, not overly impressed with having something to eat at 6am.

Any advice would be gratefully received.

Thanks in advance

5 Replies

  • I have taken this medication for many years. Never had any problems.

    Like you I rarely have breakfast.

    All the epilepsy medications have side effects, I never read any small print about this.

    If you did you would never take the medication

    Get yourself to a consultant and discuss it

    Alf Lyons

  • Alf

    Thanks for you reply I have an appointment on Wednesday so I wil add this to the list of questions that I already have.

    I understand what you say about side effects, I dont usuakly read them. It was just that I had such a bad day about 5 days into taking the meds that we decided to read the leaflet, hence the reason for my post.

    Thanks again


  • Hey there my daughter has taken this for years and suffers from headaches a lot .....

  • Thanks Ruby17 another question for my ever growing list. appreciate your reply


  • Hello hand1cap

    Finding out that you have epilepsy can be a shock.

    Although some people find that they experience unwanted side effects when they first start taking epilepsy medicines, these should lessen or disappear completely after a few days or weeks. Headaches are listed as a common side effect on the EMC website. If you are worried about what you are experiencing you could talk to your epilepsy doctor or epilepsy nurse about it. More about treatment with epilepsy medicines can be found on our website:

    Maybe you could take your epilepsy medicines at a more manageable time for you, for example 7am and 7pm, or 8am and 8pm. This may make it easier for you to take them with food or drink. You could also try eating something small in the morning when you take your epilepsy medicines, such as a breakfast bar or some fruit.


    Epilepsy Action Advice & Information Team

You may also like...